Colorado, 2020

Hail in Colorado, July 21, 2020

July 21, 2020 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced large hail up to quarter size in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to quarter size in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 12:56 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 12:56 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
156 PM MDT Tue Jul 21 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 135 PM MDT Tue Jul 21 2020

Broad east-west oriented 500 mb ridge with center from south Texas
east across southern gulf states will remain in place, with weak
flow over the forecast area. Humidity levels begin to increase
late Wednesday in response to mid tropospheric flow turning more
southwesterly in advance of upper low settling in to central
California coast.

Thunderstorms to continue this afternoon into early evening. Best
instability along the I-25 corridor, with surface based CAPE over
2000 j/kg in western Weld/eastern Larimer counties. 0-6km shear 30-
35 kts sufficient to help produce large hail. Further south into
core of metro area shear and cape is both less. Precipitable water
over an inch through the evening, and MBE vectors around 10 kts
indicate slow moving storms for heavy rainfall rates.

For the overnight hours after storms clear, allowing what little
radiational cooling possible to occur. Dewpoints in the upper 50s to
low 60s on the plains, and 40s and 50s in the mountains will limit
lows to similar values. This is the start of the monsoon, and
higher humidity will remain around.

For Wednesday, high resolution models have weak northerly flow along
the northern plains next to the foothills, likely residual outflow
from previous night's convection and response to a weak morning
Denver Cyclone and developing lee side trough. PWATS in that area
drop to 3/4 inch or less but quickly recover by mid day, with much
of the area near an inch.

With more moisture in the column soundings become more moist
adiabatic, and as a result CAPE generally limited to 1000 j/kg or
less. Lower severe threat on Wednesday, with storm development
predominantly over the mountains and foothills. Wind profile
continues to favor slow movers/backbuilding storms and heavy rain.
Instability greatest Wednesday afternoon in the far northeast,
however cap should hold fast there with no storm development.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 135 PM MDT Tue Jul 21 2020

A dry summer trough over California plus a ridge over the central
plains will continue to advect mid-level moisture through Arizona
and New Mexico into Colorado on Thursday. Additionally, a weak
short wave trough moves northward from western Colorado into
Montana by later in the day. Any additional lift from the
departing trough will be gone by the time things get cooking
midday. However, there certainly appears to be ample mid-level
moisture in place for afternoon showers and thunderstorms across
the high country, but coverage looks less than Wednesday. PW
values decrease to 0.5" across the high country and 0.7-1" east of
the foothills. Finally, surface moisture gets pushed east/mixed
out into far northeast Colorado. All that said the chances of
convection moving off the mountains and sustaining itself are low.
Should be plenty of gusty winds with the convection with DCAPEs
1200-1500 J/kg across the plains. Heavy rainfall threat looks low
with dry low-levels and storm motions around 20-30 mph. With
drying in the low levels, and 700 mb temps around +15degC, low to
mid 90s are expected across the plains, and 70s in the mountain
valleys.

Friday, this weekend, and well into next week the ridge remains over
the Central plains, which puts Colorado in monsoonal flow.
Southwest flow aloft with fairly decent flow will be the norm in
the extended. Each afternoon should see scattered showers and
thunderstorms forming first over the mountains, then moving
northeast across the foothills and adjacent plains. Dewpoints
across the plains mix out into the mid 40s, so once the convection
reaches the plains precipitation amounts should be light. Gusty
outflow winds will be a safe bet every day. The flow of monsoonal
moisture increases Friday into Sunday, so by Sunday storms should
be more numerous and also contain a better chance of heavy rain in
the high country and Palmer Divide.

It's Day 6 (Monday) so confidence is low, but a strong low-level
east-northeast surge occurs with a surface high across the northern
plains a surface low in W. Kansas.  Low-level moisture streams into
the eastern plains with dewpoints in the 60s all the way into the
eastern Foothills.  Combined with monsoon flow aloft and mid-level
moisture, PW values could exceed 1.5" west of I-25, and nearly an
inch in the high country. Ensemble solutions have this in excess of
2 standard deviations above normal. Needless to say if that happens
heavy rain and flash flooding would be a concern. With clouds and
the possibility of heavy rain, highs will remain in the 80s
across the plains, and 70s in the mountain valleys and foothills.
Tuesday looks similar to Monday, but with more of a southeast low
level flow and a bit less low-level moisture, but still plenty of
moisture at all levels that would result in good chances of
showers and thunderstorms across much of our area. Models do not
agree entirely after Monday, with the ECMWF building the ridge
over Colorado, shutting down the monsoonal flow across north
central/northeast Colorado, while the GFS and Canadian models
keep it going. We shall see.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 135 PM MDT Tue Jul 21 2020

VFR with scattered thunderstorms affecting taf sites 21z-02z.
Thunderstorms to develop first over Palmer Divide then spread east
and north through the afternoon. Storms to move east after 02z,
with VFR continuing through the night. Normal drainage wind from
south-southwest overnight, and although humidity remains high wind
direction will not favor stratus development over KDEN as was the
case last night. Weak Denver Cyclone develops in the morning, with
wind shifting through west to northwest.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hanson
LONG TERM...Schlatter
AVIATION...Hanson
Hazardous weather outlook, Jul 21, 10:04 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue Jul 21 2020

COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon
over the Front Range mountains and foothills. The storms will
spread east across the Urban Corridor and eastern plains late this
afternoon and evening. Some of the storms may become severe with
golfball size hail, wind gusts to 70 mph, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday and through the weekend will see warming temperatures
with isolated to scattered storms each afternoon. Storm coverage
will be higher over the mountains and foothills starting Wednesday
with moderate to heavy rain, lightning, gusty winds, and hail
being the primary threats. With highs once again reaching into the
90s across the eastern plains and Denver Metro, everyone is urged
to follow heat safety guidelines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm today.

The radar

The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weld

When
July 21, 5:28 PM MST
Where
Weld County, 11.85 mi N of Stoneham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -103.680

Hail, Logan

When
July 21, 8:44 PM MST
Where
Logan County, 17.21 mi ESE of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902812, 902813.